The opioid crisis in the United States has reached an alarming point. In communities across the country, individuals and families are struggling with opioid addiction now more than ever. More than 100,000 Americans died from drug overdoses between April 2020 and April 2021, according to the Centers for Disease Control. That works out to more than 270 people per day, a number that will only continue to increase without awareness and intervention.
Whether you’re a family member, a friend, an educator or a health care worker, understanding the signs of an opioid overdose, as well as how to respond, can make the difference between life and death for your loved one or patient.
Below, we discuss the signs and symptoms of an opioid overdose, as well as the necessary steps you should take when you suspect someone may be experiencing one.
What are Opioids and What Makes Them Dangerous?
Opioids are a class of drugs that are derived from the opium poppy plant. They’re typically used to relieve pain; however, some opioids are manufactured illegally and used solely for illicit purposes.
That said, many opioids are widely prescribed to treat acute and chronic pain in those who have certain conditions, illnesses or injuries, as well as those who’ve undergone surgery. While opioids are an effective pain reliever, they’re also highly addictive and misuse can quickly lead to addiction, overdose or even death.
Drugs that are classified as opioids include:
It’s important to note that the above list is not exhaustive and other drugs—both prescription and illicit—may contain opioids.
How Opioids Work
Opioids work by binding to opioid receptors in the brain. Once opioids are ingested, the brain releases dopamine, a hormone that produces feelings of euphoria. Individuals who abuse opioids find themselves chasing that euphoric feeling, often requiring higher doses of opioids to achieve it and putting themselves at an increased risk of addiction and overdose.
Opioid Overdose: Signs to Watch For
A person who experiences an opioid overdose will typically exhibit both physical and behavioral symptoms. It’s important to recognize that someone who is overdosing won’t necessarily exhibit all symptoms. Any combination of the symptoms listed below may be cause for concern if a person has ingested opioids.
Physical symptoms that may appear during an opioid overdose include:
- Slow and shallow breathing
- Difficulty catching one’s breath
- Blue lips and/or fingernails
- Pale, clammy skin
- Loss of consciousness
- Unresponsive to stimuli
- Difficulty waking up
In addition to the physical signs mentioned above, there are several behavioral signs that a person may exhibit while suffering an opioid overdose. These include:
- Extreme drowsiness and an inability to stay awake
- Slurred speech
- Impaired coordination
Responding to an Opioid Overdose
If you notice a person exhibiting any of the physical or behavioral signs of an opioid overdose, it’s important to take action right away. Depending on the severity of the signs you see, as well as how many signs the person is exhibiting, you may want to call 9-1-1 immediately. You may also want to call 9-1-1 right away if you know the individual has used opioids in the hours prior or has a history of opioid abuse.
If the person’s symptoms are non-serious and you’re uncertain if they’ve consumed opioids, it’s still important to take action. Speak to them and find out if they’re aware of an underlying cause for their symptoms not related to drug abuse and ask directly if they require help. If you suspect they may be overdosing, help them find medical attention by taking them to a hospital or calling 9-1-1.
After calling 9-1-1, make sure to stay with the person until help arrives. If you know them, or if they’re able to communicate with you, be prepared to provide paramedics with information, such as the person’s:
- Medical history
- Drugs they’ve used and how much
If possible, you may also need to provide them with reminders to breathe, keep them alert and monitor vital functions while speaking with a 9-1-1 operator.
Providing Care in an Opioid Overdose
If you’re qualified to administer CPR or breathing assistance, it’s important to be prepared to offer such assistance in the event the person who’s overdosed becomes unconscious.
Additionally, you can help combat overdose symptoms by administering naloxone if you have it available. This drug can reverse the effects of an overdose when given quickly after an overdose and has potential life-saving effects.
What is Naloxone?
Naloxone is a medication that can quickly reverse an opioid overdose. It works by blocking the brain’s opioid receptors and restoring breathing to normal levels.
Naloxone can be administered by anyone and doesn’t require specialized training. You can collect it to keep on hand at your local pharmacy, medical clinic or hospital, which is highly advisable for those who live with someone who uses opioid medications. It comes in several forms, including injectable medication and a nasal spray.
Preventing an Opioid Overdose
If you or a loved one are taking opioid medications for any reason, it’s important to understand how you can ensure you’re using your medication safely to prevent an overdose. Thankfully, there are resources available across the country to help people learn to safely use their medications, as well as to provide assistance to those who are struggling with opioid abuse or addiction.
The Substance Abuse and Mental Health Services Administration (SAMHSA) provides various resources for individuals and their loved ones to help them learn about or manage addiction. Additionally, most cities offer an array of support groups and local resources that can be accessed through community outreach and social services organizations.
Find Help Today
Recognizing the warning signs of an opioid overdose is critical to saving lives, so it’s important to be aware of the steps that can be taken to provide assistance and potentially save a life. That’s especially true if a family member or friend is struggling with opioid abuse or addiction.
The best step you can take to prevent overdose is encouraging your loved one to seek help for their opioid addiction. At Mayflower, we can provide the help your loved one needs to overcome their problems with opioid drugs.
Our world-class addiction facility offers medically supervised detox programs that are administered by a team of experienced health care professionals, as well as inpatient rehab and addiction treatment to ensure long-term recovery success.
To learn more about our treatment options, discuss your insurance or get immediate help for yourself or a loved one, reach out to one of our admissions counselors today by calling (978) 737-7937.